Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 17, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 9, 2017, 3:36 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 9, 2017, 10:00 PM HST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2017, 3:36 PM HST (01:36 UTC)
- In effect from
- Dec 9, 2017, 10:00 PM HST
- Expired
- Dec 11, 2017, 3:25 AM HST
- In force
- 29 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
557 WHHW40 PHFO 100136 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 PM HST SAT DEC 9 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTH NORTHWEST SWELL WILL BUILD QUICKLY TONIGHT AND PEAK SUNDAY CREATING DANGEROUS SURF ALONG MOST NORTH AND WEST FACING SHORES. HIZ001>003-006>008-012-013-017-019-020-101445- /O.NEW.PHFO.SU.W.0017.171210T0800Z-171211T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 336 PM HST SAT DEC 9 2017 ...HIGH SURF WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING, WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 6 AM HST MONDAY. * SURF...ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI...BUILDING TO 15 TO 25 FEET TONIGHT AND 20 TO 30 FEET SUNDAY. ALONG WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...BUILDING TO 8 TO 14 FEET LATE TONIGHT AND 10 TO 20 FEET SUNDAY. * TIMING...TONIGHT THROUGH SUNDAY NIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ025-101445- /O.NEW.PHFO.SU.Y.0053.171210T1600Z-171211T1600Z/ BIG ISLAND NORTH AND EAST- 336 PM HST SAT DEC 9 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY, WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY. * SURF...ALONG NORTH FACING SHORES...18 TO 22 FEET. * TIMING...SUNDAY THROUGH SUNDAY NIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. KNOW YOUR LIMITS; WHEN IN DOUBT, DO NOT GO OUT. && $$
4 follow-up statements
409 WHHW40 PHFO 100706 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 906 PM HST SAT DEC 9 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTH NORTHWEST SWELL WILL BUILD QUICKLY OVERNIGHT AND PEAK SUNDAY...WITH DANGEROUS SURF ALONG MOST NORTH AND WEST FACING SHORES. HIZ001>003-006>008-012-013-017-019-020-102015- /O.CON.PHFO.SU.W.0017.171210T0800Z-171211T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 906 PM HST SAT DEC 9 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...BUILDING TO 15 TO 25 FEET OVERNIGHT...AND 20 TO 30 FEET ON SUNDAY. ALONG WEST FACING SHORES OF OAHU...BUILDING TO 8 TO 14 FEET OVERNIGHT...AND 10 TO 20 FEET ON SUNDAY. * TIMING...THROUGH SUNDAY NIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS... SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ025-102015- /O.CON.PHFO.SU.Y.0053.171210T1600Z-171211T1600Z/ BIG ISLAND NORTH AND EAST- 906 PM HST SAT DEC 9 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY... * SURF...ALONG NORTH FACING SHORES...BUILDING TO 18 TO 22 FEET EARLY SUNDAY. * TIMING...SUNDAY MORNING THROUGH SUNDAY NIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. KNOW YOUR LIMITS...WHEN IN DOUBT...DO NOT GO OUT. && $$
233 WHHW40 PHFO 101312 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 312 AM HST SUN DEC 10 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTH NORTHWEST SWELL WILL PEAK LATER TODAY...PRODUCING DANGEROUS SURF ALONG MOST NORTH AND WEST FACING SHORES. HIZ001>003-006>008-012-013-017-019-020-110215- /O.CON.PHFO.SU.W.0017.000000T0000Z-171211T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 312 AM HST SUN DEC 10 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...BUILDING TO 20 TO 30 FEET TODAY. ALONG WEST FACING SHORES OF OAHU... BUILDING TO 10 TO 20 FEET TODAY. * TIMING...THROUGH 6 AM HST EARLY MONDAY MORNING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS... SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ025-110215- /O.CON.PHFO.SU.Y.0053.171210T1600Z-171211T1600Z/ BIG ISLAND NORTH AND EAST- 312 AM HST SUN DEC 10 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST MONDAY... * SURF...ALONG NORTH FACING SHORES...BUILDING TO 18 TO 22 FEET TODAY. * TIMING...THROUGH 6 AM HST EARLY MONDAY MORNING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. KNOW YOUR LIMITS...WHEN IN DOUBT...DO NOT GO OUT. && $$
253 WHHW40 PHFO 110123 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 323 PM HST SUN DEC 10 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTH NORTHWEST SWELL PRODUCING DANGEROUS SURF ALONG MOST NORTH AND WEST FACING SHORES WILL BEGIN TO DECLINE TONIGHT. THE SURF WILL LIKELY DROP TO ADVISORY LEVELS ON MONDAY. HIZ001>003-006>008-012-013-017-019-020-111430- /O.CON.PHFO.SU.W.0017.000000T0000Z-171211T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 323 PM HST SUN DEC 10 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...20 TO 30 FEET TONIGHT...DECREASING TO 10 TO 18 FEET ON MONDAY. ALONG WEST FACING SHORES OF OAHU...10 TO 20 FEET TONIGHT...DECREASING TO 8 TO 14 FEET MONDAY. * TIMING...THROUGH 6 AM HST MONDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS... SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ025-111430- /O.CON.PHFO.SU.Y.0053.000000T0000Z-171211T1600Z/ BIG ISLAND NORTH AND EAST- 323 PM HST SUN DEC 10 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...ALONG NORTH FACING SHORES 15 TO 20 FEET TONIGHT...FALLING BELOW ADVISORY LEVELS MONDAY. * TIMING...THROUGH 6 AM HST MONDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. KNOW YOUR LIMITS...WHEN IN DOUBT...DO NOT GO OUT. && $$
048 WHHW40 PHFO 111325 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 325 AM HST MON DEC 11 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...NORTH FACING SHORES OF MAUI...AND NORTH FACING SHORES OF THE BIG ISLAND... .NORTH NORTHWEST SWELL WILL CONTINUE TO GRADUALLY DECLINE TODAY... WITH ADVISORY LEVEL SURF EXPECTED ALONG MOST NORTH AND WEST FACING SHORES. HIZ001>003-006>008-012-013-017-019-020-120230- /O.CAN.PHFO.SU.W.0017.000000T0000Z-171211T1600Z/ /O.EXB.PHFO.SU.Y.0053.000000T0000Z-171212T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 325 AM HST MON DEC 11 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...10 TO 18 FEET. ALONG WEST FACING SHORES OF OAHU...7 TO 12 FEET. * TIMING...THROUGH 6 PM HST THIS EVENING. SURF DECLINING DURING THE DAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ025-120230- /O.EXT.PHFO.SU.Y.0053.000000T0000Z-171212T0400Z/ BIG ISLAND NORTH AND EAST- 325 AM HST MON DEC 11 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH FACING SHORES 10 TO 15 FEET. * TIMING...THROUGH 6 PM HST THIS EVENING. SURF DECLINING DURING THE DAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 9, 10:00 AM HST, 5 hours 36 minutes earlier.
Area forecast discussion, Dec 9, 10:00 AM HST, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST Sat Dec 9 2017 .SYNOPSIS... A weak cold front just northwest of the state will reach Kauai this evening, then stall across the central islands by Sunday before dissipating. Lighter winds will start to turn southerly on Monday ahead of a stronger front, which is expected to cross the state from Tuesday into Wednesday. Breezy north winds will fill in behind the front through Thursday, with unsettled weather possible from Friday into the following weekend. && .DISCUSSION... Water vapor imagery shows a longwave upper level trough northeast of the state, with a shortwave impulse digging through the base several hundred miles to our north. At the surface, a cold front is located over the northwest offshore waters, moving southeastward toward Kauai. High pressure is located behind the front, with another cold front west of the date line that will come into play later in the week. The 12z soundings from Lihue and Hilo show inversions near 7kft and precipitable waters of 0.9-1.0 inches, but significant differences in the low-level moisture profile. The Lihue sounding is pretty typical, with nearly saturated conditions below the inversion, while the Hilo sounding is particularly dry, with dewpoint depressions of 5-10C below the inversion. MIMIC total precipitable water imagery shows values increasing to 1.3-1.5 inches along the front. A broad, ill-defined prefrontal convergence band was located near Oahu/Maui County overnight. Offshore land breezes kept showers offshore for a while, but as we transition to another onshore sea breeze pattern during the day these showers are already making inroads across some areas. The light background low-level flow is out of the west to northwest. After cloud and showers initially focus across western section, they will transition to interior and southeastern sections by afternoon as more widespread sea breezes develop. Kauai will be slower to cloud up this morning, but will see more widespread clouds and showers by afternoon as the front moves in. With the bulk of the upper-level support passing well north of the state, the front is expected to stall and weaken over the central islands tonight/Sunday. Lingering low-level moisture will be left behind as the front washes out, and a moderate north to northeast gradient will focus showers back across windward sections of the terrain. There is a significant amount of dry air behind the front (MIMIC TPW values of 0.5-0.7 inches) but it won't make much southward progress across the islands. The trailing high will pass north of the state Sunday before dissipating, leaving a surface ridge to shift southward over us Sunday night/Monday. The light gradient will lead to another period of locally-driven land and sea breezes. This time the background flow will be from the south to southwest. The GFS and ECMWF are generally similar in their handling of the next front Tuesday-Wednesday, with the ECMWF a bit faster than the GFS. Both show this as a stronger front with more upper-level support to help propel it through the state by Wednesday. Stronger north to northeast winds and more drying will also follow behind this front. Beyond Wednesday, though, there are noticeable differences between the models. There has also been a fair amount of run-to-run variability, with the 12z ECMWF now backing away from forming a kona low east of the state. As the upper level trough amplifies and cuts off near/east of the state, the GFS spins up a low along the old front and proceeds to retrograde it westward across across the islands. The 00z ECMWF had a similar solution, but the 12z run only has an inverted trough associated with the upper low. While the GFS continues to develop and take a broad low westward over the islands, the current run is faster than earlier runs to bring moisture in from the northeast. While specific details are difficult to pin down, we look to be in store for a period of unsettled weather late next week. && .AVIATION... A weak surface ridge stalled near the Big Island is allowing a west to northwest low level flow to prevail across the smaller islands, while light and variable winds dominate around the Big Island. A weak cold front currently located about 100 nm NW of Kauai will reach the Garden Isle late this afternoon, bringing MVFR ceilings and SHRA that could produce mountain obscuration. Ahead of the front, shallow bands of clouds and isolated showers will affect Oahu and Maui County, but mountain obscuration is not expected. Meanwhile, afternoon sea breezes will produce stable low clouds over Big Island slopes. The weak front will continue to affect Kauai during the evening, then stall over Oahu and Maui County tonight. AIRMET Sierra for mountain obscuration may be needed along north facing terrain. && .MARINE... Winds will remain below Small Craft Advisory (SCA) levels for all coastal waters today, as a weak ridge lingers over the area ahead of an approaching cold front. This front is forecast to reach Kauai late this afternoon, then move over the central islands tonight, before stalling over Maui County Sunday. A brief period of increased NNE winds is expected immediately behind the front, with winds possibly reaching SCA levels in some areas around Kauai and Oahu. Gentle to moderate trades will briefly prevail across most areas Sunday into Sunday night as the front dissipates. Winds will then swing around to S then SW Monday into Tuesday as the next front approaches. This front is currently forecast to move down the island chain Tuesday through Wednesday, with winds shifting to north and increasing behind the front. N/NE winds will likely reach SCA levels across most areas from Wednesday night or Thursday through the end of next week. Seas will remain below 10 feet today, then build rapidly tonight into Sunday morning as the next NNW swell fills in and pushes seas back above 10 feet for many areas. Seas should subside below 10 feet again on Monday, but build rapidly once again late Tuesday into Wednesday, as another even larger NNW swell arrives. Surf along north and west facing shores will continue to subside today as the old NNW swell fades. The next NNW swell is forecast to arrive this afternoon and build quickly tonight into Sunday morning. This swell will likely produce warning-level surf for north and some west facing shores as it peaks on Sunday, before subsiding on Monday. Another even larger NNW swell is forecast to arrive late Tuesday, peaking Tuesday night into Wednesday. This swell is expected to produce warning-level surf on north and west facing shores. See the latest Oahu Surf Discussion (SRDHFO) for more details on the swell sources. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && Discussion...Bravender Aviation...Wroe Marine...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 3:33 PM HST | Small Craft Advisory | HFO | 48 hr | |
| Dec 9, 3:36 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 48 hr |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.